Alert archive / South Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS Aberdeen, SD

September 1, 2010Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Sep 1, 2010, 11:25 PM CDT for Hamlin County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2010, 11:25 PM CDT (04:25 UTC)
Expired
Sep 2, 2010, 5:30 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:12 PM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Sep 1, 3:12 PM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
312 PM CDT WED SEP 1 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CHALLENGES WILL BE PRECIPITATION CHANCES TONIGHT THROUGH
THURSDAY...AND TEMPERATURES THROUGHOUT THE SHORT TERM.

AS OF 19Z AN AREA OF LOW PRESSURE IS SLOWLY MOVING ENE ACROSS
WESTERN SOUTH DAKOTA. SOUTHERLY WINDS AHEAD OF THE LOW IS BRINGING
MOISTURE BACK INTO THE REGION WITH DEW POINTS IN THE MID 50S. IT
APPEARS AS THROUGH THE HIGHER DEW POINTS WILL REMAIN JUST SOUTH OF
THIS CWA. THE NAM12 IS HANDLING THE MOISTURE RETURN THE BEST SO
WILL USE THIS MODEL FOR THE TRACK AND PLACEMENT FOR PRECIPITATION
CHANCES. AS THE LOW MOVES ENE...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE MISSOURI RIVER BETWEEN 22-01Z THIS
EVENING. THERE IS MORE THEN ENOUGH SHEAR...WEAK INSTABILITY THAT
STRONG TO POSSIBLY SEVERE STORMS COULD DEVELOP. NOT FULLY
CONVINCED WITH THE OVERALL SEVERE THREAT SO WILL LEAVE SEVERE OUT
OF THE FORECAST.

THE NORTHERN PLAINS WILL BE ON THE BACK SIDE OF THE SURFACE
LOW/UPPER LEVEL TROF ON THURSDAY. STRONG NORTHWEST WINDS WILL
DEVELOP ACROSS THE WESTERN DAKOTAS...WITH NAM BUFKIT SOUNDING
SUGGESTING NEAR WIND ADV. CRITERIA ALONG AND WEST OF THE MISSOURI
RIVER. WILL LET THE EVENING SHIFT DECIDE IF A WIND ADV IS NEEDED.
ALSO ON THURSDAY...THE COMBINATION OF COLD AIR ALOFT AND STEEP LOW
LEVEL LAPSE RATES SHOULD RESULT IN INSTABILITY SHOWERS...ESPECIALLY
ALONG AND EAST OF THE JAMES RIVER. BEYOND THURSDAY...THE REGION
WILL BE DOMINATED BY A COOL CANADIAN HIGH PRESSURE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

MODERATE FORECASTER CONFIDENCE FOUND WITH THE 00Z AND 12Z SET OF
MEDIUM RANGE MODEL SOLUTIONS. OVER THE WEEKEND...TEMPERATURES WILL
TREND WARMER WITH A LONGWAVE RIDGE OF HIGH PRESSURE BUILDING UP
OVER THE NORTHERN PLAINS STATES. THAT IS A SHORT-LIVED PERIOD OF
WARM AND DRY WEATHER...THOUGH...AS ENERGY LIFTS OUT OF A WESTERN
CONUS LONGWAVE TROF AND ONTO THE NORTHERN PLAINS LATE SUNDAY NIGHT
THROUGH MONDAY NIGHT. PRECIPITATION CHANCES LOOK PRETTY GOOD
HEADING INTO MONDAY OF NEXT WEEK...SO THIS IS THE FORECAST PERIOD
WITH THE HIGHEST POPS AT THIS TIME.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT FOR ALL TAF LOCATIONS.
INCREASING LIFT AND MID LEVEL CLOUDS WILL LEAD TO THE DEVELOPMENT
OF SCATTERED SHRAS/TSRAS ACROSS THE REGION BY 00Z...PERSISTING
THROUGH THE OVERNIGHT HOURS AS PRECIPITATION SHIFTS NORTH AND
EAST. IFR CONDITIONS CAN BE EXPECTED WITH THUNDERSTORMS. THERE
WILL ALSO BE A WIND SHIFT OVERNIGHT...WITH SOUTH WINDS CHANGING TO
NORTHWEST WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 1, 4:08 AM CDT, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CDT WED SEP 1 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
408 AM CDT WED SEP 1 2010 /308 AM MDT WED SEP 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

RANGELAND FIRE INDEX WILL REACH THE HIGH TO VERY HIGH CATEGORY FOR
WEST RIVER COUNTIES IN THE FORECAST AREA.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY AND OVERNIGHT. THE
RISK FOR SEVERE WEATHER WILL STRETCH FROM THE MISSOURI VALLEY THIS
AFTERNOON...INTO THE JAMES VALLEY THIS EVENING...AND FURTHER EAST
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:03 PM CDTSevere Thunderstorm WarningABRFaulk, Spink42 min
Sep 1, 8:24 PM CDTSevere Thunderstorm WarningABRSpink51 min
Sep 1, 8:39 PM CDTSevere Thunderstorm WarningABRHand, Spink47 min
Sep 1, 8:51 PM CDTTornado WarningABRSpink39 min
Sep 1, 9:29 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin, Spink61 min
Sep 1, 9:44 PM CDTSevere Thunderstorm WarningABRClark, Spink32 min
Sep 1, 10:50 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin40 min
Sep 2, 2:01 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Corson, Day, Dewey and 16 more17 hr
Sep 2, 2:42 AM CDTFlash Flood WarningABRDeuel6 hr

Nearby

Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.